Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 182, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 15, 1999, 10:40 AM CDT for Osceola County, Iowa; Nobles County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 15, 1999, 10:40 AM CDT (15:40 UTC)
- Expired
- Aug 15, 1999, 11:10 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Osceola County, IA, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 10:50 AM CDT | Thunderstorm Wind 52 | Bigelow, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 151540 RRA SVRFSD IAC143-MNC105-151610- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1040 AM CDT SUN AUG 15 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN NOBLES COUNTY IN SOUTHWESTERN MINNESOTA OSCEOLA COUNTY IN NORTHWESTERN IOWA * UNTIL 1110 AM CDT * AT 1036 AM CDT... NATIONAL WEATHER SERVICE SPOTTERS REPORTED A SEVERE THUNDERSTORM WITH LARGE HAIL 7 MILES NORTHEAST OF SIBLEY... MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BIGELOW AROUND 1045 AM CDT ROUND LAKE AROUND 1055 AM CDT WORTHINGTON AROUND 1055 AM CDT THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. BLOOM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:00 AM CDT, 7 hours 40 minutes earlier.
Area forecast discussion, Aug 15, 3:00 AM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 AM CDT SUN AUG 15 1999 ETA AND NGM IN GOOD AGREEMENT ON TIMING OF THE SFC AND UPR LOWS MOVG THRU THE CWA TODAY AND TNGT. AVN IS 2 TO 4 HOURS SLOWER. ETA AND AVN ARE IN BETTER AGREEMENT THOUGH WITH AMOUNT OF LOW LVL MSTR AND LIFT WITH THIS SYSTEM. NGM KEEPS THE LOWER LEVELS MUCH DRIER. LOOKS LIKE IT WILL BE SOMTHING BETWEEN THE SOLUTIONS AS FAR AS MSTR GOES. BEST SFC DWPTS AT 07Z ACRS NRN SD AND SRN ND. NOT MUCH MSTR TO S OF CWA TO BE ADVCTD IN WITH STG S WINDS TODAY...AND NOT MUCH ACTIVITY EARLY THIS MORNING WITH THIS LOW IN CO/WRN KS/WRN NE. LOOKS LIKE MOSTLY MID AND HIGH CLDS...WHICH ALL 3 MODELS AGREE ON. WL PUT IN SOME LOW POPS TODAY W...AND SPRD THEM E LATE THIS AFTN AND TNGT WITH THE MAIN FROPA. BEST DYNAMICS LOOK TO BE HEADING TO THE N OF CWA...AND WL GO WITH SLGTLY HIER POPS IN NRN ZONES WHERE MID LVL CAP WL BE WEAKEST AND MSTR SLIGHTLY HIER. ONCE THE FNT GETS THROUGH THE AREA TNGT... ANY WDLY SCTD SHRA/TSRA WL MOV OUT OR DIE...AND SKIES WL BE CLRG WITH THE W/NW WINDS. FAN AND FWC TEMPS IN DECENT AGREEMENT...AND SEEM REASONABLE THROUGH TONIGHT. WL GO SLIGHTLY COOLER THAN GUIDANCE ON MON WITH MORE OF A NW FLOW AND WK CAA. .FSD...NONE GILLISPIE
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 10:09 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.